Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 54, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 7, 2012, 2:23 PM MST for Mohave County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2012, 2:23 PM MST (21:23 UTC)
- Expired
- Sep 7, 2012, 3:00 PM MST
- In force
- 37 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 161 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
282 WUUS55 KVEF 072123 SVRVEF AZC015-072200- /O.NEW.KVEF.SV.W.0054.120907T2123Z-120907T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 223 PM MST FRI SEP 7 2012 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... * UNTIL 300 PM MST. * AT 221 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED NEAR WIKIEUP...AND WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... WIKIEUP. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSVEGAS. && LAT...LON 3460 11352 3460 11376 3483 11375 3487 11353 TIME...MOT...LOC 2122Z 163DEG 5KT 3472 11366 $$ JH
2 follow-up statements
398 WWUS55 KVEF 072144 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 244 PM MST FRI SEP 7 2012 AZC015-072200- /O.CON.KVEF.SV.W.0054.000000T0000Z-120907T2200Z/ MOHAVE AZ- 244 PM MST FRI SEP 7 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST FOR SOUTH CENTRAL MOHAVE COUNTY... AT 239 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WIKIEUP...AND WAS NEARLY STATIONARY. LOCATIONS IMPACTED INCLUDE... WIKIEUP. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSVEGAS. && LAT...LON 3460 11352 3460 11376 3483 11375 3487 11353 TIME...MOT...LOC 2144Z 163DEG 5KT 3475 11367 $$ JH
126 WWUS55 KVEF 072154 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 254 PM MST FRI SEP 7 2012 AZC015-072204- /O.EXP.KVEF.SV.W.0054.000000T0000Z-120907T2200Z/ MOHAVE AZ- 254 PM MST FRI SEP 7 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MOHAVE COUNTY WILL EXPIRE AT 300 PM MST... THE STORM NEAR WIKIEUP HAD WEAKENED. THE THREAT OF DAMAGING WINDS AND LARGE HAIL WITH THIS STORM HAS ENDED. LAT...LON 3460 11352 3460 11376 3483 11375 3487 11353 TIME...MOT...LOC 2154Z 163DEG 5KT 3476 11368 $$ JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:10 PM MST, 13 minutes earlier.
Area forecast discussion, Sep 7, 2:10 PM MST, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 210 PM PDT FRI SEP 7 2012 .SYNOPSIS...HIGH PRESSURE DEVELOPING OVER NEVADA WILL LIMIT THUNDERSTORM CHANCES TO MAINLY MOHAVE COUNTY THIS EVENING AND ACROSS NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA ON SATURDAY. DEEP MOISTURE WILL INCREASE AREA WIDE SUNDAY INTO MONDAY AS A LOW PRESSURE CIRCULATION MOVES FROM NORTHERN BAJA UP ACROSS THE MOJAVE DESERT. THIS WILL RESULT IN AN INCREASING THREAT OF THUNDERSTORMS AND FLASH FLOODING BOTH DAYS. DRIER AIR IS EXPECTED TO GRADUALLY PUSH IN FROM THE WEST BY THE MIDDLE OF NEXT WEEK. && .SHORT TERM...DEEP MOISTURE AND A NEARLY STATIONARY LOW PRESSURE SYSTEM WERE LURKING TO THE SOUTH/SOUTHEAST OF THE FORECAST AREA THIS AFTERNOON. FLOW AROUND HIGH PRESSURE DEVELOPING OVER NEVADA WILL HELP KEEP THE DEEP MOISTURE AND AREA OF LOW PRESSURE OUT OF THE AREA THROUGH SATURDAY. SOME MOISTURE WILL BE AROUND THE PERIPHERY OF THE HIGH LEADING TO A CHANCE OF THUNDERSTORMS MAINLY OVER MOHAVE COUNTY THIS EVENING WITH MOISTURE AND THUNDERSTORMS CHANCES THEN ALSO SPREADING CLOCKWISE AROUND THE HIGH ACROSS SAN BERNARDINO AND INYO COUNTIES SATURDAY AFTERNOON AND EVENING. THE DEEP MOISTURE WILL THEN MOVE UP INTO THE AREA SUNDAY AND MONDAY AS THE AREA OF HIGH PRESSURE SHIFTS TO OUR EAST...ALLOWING THE LOW PRESSURE SYSTEM TO GRADUALLY MOVE NORTH INTO THE MOJAVE DESERT. AS A RESULT...THUNDERSTORMS WILL BECOME MORE WIDESPREAD BOTH SUNDAY AND MONDAY. PRECIPITABLE WATER VALUES INCREASE TO OVER 1.5 INCHES IN THE SOUTHERN PART OF THE FORECAST AREA LEADING TO AN INCREASED CHANCE OF FLASH FLOODING...ESPECIALLY ACROSS MOHAVE AND CLARK COUNTIES...EASTERN PORTIONS OF SAN BERNARDINO COUNTY AND SOUTHERN LINCOLN COUNTY. ALTHOUGH THE MOISTURE AND INSTABILITY BOTH INCREASE SUNDAY...THE NEGATIVE FOR FLASH FLOOD PRODUCING STORMS COULD BE SIGNIFICANT CLOUD COVER MOVING IN SATURDAY NIGHT. THIS WOULD LIMIT SURFACE HEATING AND END UP RESULTING IN JUST A CLOUDY DAY WITH SOME LIGHT RAIN. DUE TO THIS UNCERTAINTY...A FLASH FLOOD WATCH WILL NOT YET BE ISSUED FOR SUNDAY. FOR MONDAY...THERE MAY BE MORE UPPER LEVEL DYNAMICAL SUPPORT FOR STORMS IF THE LOW PRESSURE SYSTEM MAINTAINS AND DOES MOVE UP INTO THE MOJAVE DESERT AS THE MODELS DEPICT. MEANWHILE...DRIER AIR WILL START TO MOVE INTO THE FAR WESTERN PART OF THE FORECAST AREA LATE MONDAY AND MONDAY NIGHT. .LONG TERM...MODELS ARE IN DECENT AGREEMENT THIS MORNING AS A CLOSED LOW OVER THE SOUTHERN PORTIONS OF THE COLORADO RIVER VALLEY GETS KICKED EAST AS A BROAD TROUGH MOVES INTO THE WESTERN STATES. ONE DIFFERENCE BETWEEN THE GFS AND ECMWF IS THAT THE ECMWF IS SHOWING A SECONDARY VORT LOBE MOVING THROUGH SOUTHERN NEVADA TUESDAY AFTERNOON. THERE MAY BE ENOUGH ENERGY ASSOCIATED WITH THIS FEATURE ALONG WITH SOME AVAILABLE MOISTURE TO KEEP MENTION OF THUNDERSTORMS IN THE FORECAST OVER THE EASTERN THIRD OF THE AREA. DRIER AIR WILL BEGIN TO WORK INTO FROM THE WEST WEDNESDAY AND THURSDAY...BUT HIGH PRESSURE OVER NORTHERN BAJA MAY WORK FAR ENOUGH NORTH TO HELP ADD SOME ADDITIONAL MOISTURE AND KEEP AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS OVER MAINLY MOHAVE COUNTY. THE GFS/ECMWF KEEPS THE HIGH STRONG ENOUGH TO DEFLECT ANY UPPER TROUGH WHICH WILL KEEP SOME MOISTURE IN PLACE A LITTLE LONGER...AT LEAST THROUGH THE END OF NEXT WEEK. TEMPERATURES ARE EXPECTED TO BE CLOSE TO NORMAL THROUGH MUCH OF THE WEEK. && .AVIATION...FOR MCCARRAN...WINDS ARE EXPECTED TO REMAIN UNDER 10KTS THROUGH TONIGHT AND GENERALLY BE FROM A EAST TO SOUTHEAST DIRECTION THROUGH 03Z. WINDS WILL THEN TURN MORE SOUTHWEST FOR THE REMAINDER OF TONIGHT. THUNDERSTORMS ARE EXPECTED TO MAINLY BE CONFINED TO MOHAVE AND SOUTHERN LINCOLN COUNTIES AND AFFECT THE PEACH SPRINGS AND MORMON MESA CORRIDORS. STILL POSSIBLE THAT GUSTY OUTFLOW WINDS WILL AFFECT MCCARRAN LATE THIS AFTERNOON AND EVENING. CONDITIONS ON SATURDAY EXPECTED TO BE LIKE TODAY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED TO SCATTERED SHRA/TSRA ARE EXPECTED FOR THE REMAINDER OF THIS AFTERNOON OVER MOHAVE COUNTY WITH GENERALLY LESSER CHANCES ELSEWHERE. STORMS SHOULD GRADUALLY DISSIPATE THIS EVENING. MAINLY SCT CLOUDS AOA 15K FEET WITH BASES AS LOW AS 5-8K FEET IN AND NEAR ANY SHRA/TSRA. WINDS UNDER 10KTS AREAWIDE...EXCEPT NEAR STORMS. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && HARRISON/GORELOW HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 7, 4:47 AM MST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 447 AM PDT FRI SEP 7 2012 AZZ001>003-036-CAZ524>527-NVZ015-016-018>022-080700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT- MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY- UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 447 AM PDT FRI SEP 7 2012 /447 AM MST FRI SEP 7 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EVENING. THUNDERSTORMS MAY PRODUCE OVER ONE INCH OF RAIN IN LESS THAN AN HOUR PRIMARILY OVER MOHAVE COUNTY ARIZONA. STRONG GUSTY WINDS MAY ALSO OCCUR WITH ANY STRONGER STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DEEP MOISTURE IS EXPECTED TO MOVE UP FROM NORTHERN MEXICO AND SOUTHERN ARIZONA LATE SATURDAY THROUGH MONDAY. THUNDERSTORM COVERAGE MAY BE MORE EXTENSIVE SUNDAY AND MONDAY AS LOW PRESSURE CIRCULATION MOVES FROM NORTHERN BAJA ACROSS THE MOJAVE DESERT REGION. THE PRIMARY THREAT WILL BE THE POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING WITH SOME STORMS. A GRADUAL DRYING TREND IS EXPECTED TUESDAY THROUGH WEDNESDAY WITH DECREASING CHANCES OF THUNDERSTORMS EACH DAY FROM WEST TO EAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS A POSSIBILITY SUNDAY AND MONDAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ519>523-NVZ014-017-080700- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- ESMERALDA AND CENTRAL NYE COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY- 447 AM PDT FRI SEP 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER INYO AND WESTERN SAN BERNARDINO COUNTIES IN CALIFORNIA AND MUCH OF SOUTHWEST NEVADA SUNDAY. LOCALIZED FLASH FLOODING WILL BE THE PRIMARY THREAT...ESPECIALLY OVER WESTERN SAN BERNARDINO...SOUTHERN INYO AND SOUTHERN NYE COUNTIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS A POSSIBILITY SUNDAY FOR SAN BERNARDINO COUNTY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 2:34 PM MST | Flash Flood Warning | VEF | Mohave | 67 min |
| Sep 7, 2:52 PM MST | Areal Flood Advisory | VEF | Mohave | 113 min |
| Sep 7, 3:42 PM MST | Areal Flood Advisory | VEF | Mohave | 4 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.